Iowa, 2008

Hail in Iowa, July 20, 2008

July 20, 2008 · NWS OAX · 1 event in 1 county or zone

Severe thunderstorms that produced large hail developed around sunrise on July 20th over northeast Nebraska. The storms developed north of a weak stationary front over eastern Nebraska and were fed by an elevated layer of warm and moist air.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OAX wrote it up.

Severe thunderstorms that produced large hail developed around sunrise on July 20th over northeast Nebraska. The storms developed north of a weak stationary front over eastern Nebraska and were fed by an elevated layer of warm and moist air. The storms tracked slowly southeast and would dissipate as they moved away from their source and into a warm and dry layer of air aloft. The activity shifted into western Iowa during the early afternoon hours before dissipating by mid afternoon.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Omaha, NE wrote its last area forecast discussion before the first event at Jul 20, 5:53 AM CST, 7 hours 22 minutes earlier.

Area forecast discussion, Jul 20, 5:53 AM CST, 7 hours 22 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
653 AM CDT SUN JUL 20 2008

.UPDATE...
UPDATED FORECAST EARLIER TO ACCOUNT FOR ISOLATED TSTMS OVER A LARGER
AREA THAN EXPECTED EARLIER.

&&

.DISCUSSION...
ISOLATED TSTMS CONTINUE TO POP UP FROM SOUTH OF KOLU TO WEST OF KOFK
AND TO NEAR KONL. THIS SEEMS TO BE DUE TO ISENTROPIC UPGLIDE AROUND
315 K. STORMS MAY CONTINUE TO DEVELOP EWD THROUGH 18Z.

&&

.PREV DISCUSSION... /ISSUED 346 AM CDT SUN JUL 20 2008/

DISCUSSION...

TSTM CHANCES AND TEMPERATURES WILL CONTINUE TO BE THE MAIN CONCERNS
FOR THE NEXT FEW DAYS. 00Z UPPER AIR CHARTS SHOWED THE FOLLOWING...
A DECENT AMOUNT OF MOISTURE WAS IN PLACE AT 850 MB WITH DEWPOINTS
IN THE TEENS C FROM WRN KS INTO NE AND IA. AT 700 MB...TEMPERATURES
WERE QUITE WARM FROM NE WESTWARD. THE 10 DEGREE C ISOTHERM WAS
LOCATED FROM SRN SD INTO CNTRL IA. STORMS LAST EVENING AND EARLY
THIS MORNING HAD A HARD TIME DEVELOPING ANY FARTHER SOUTH THAN THE
11 C LINE AT 700 MB IN OUR AREA. AT 500 MB...TEMPERATURES WERE ALSO
QUITE WARM...GENERALLY -5 TO -7 C. THERE WAS A THERMAL TROUGH FROM
SASK INTO NERN MT. AT 300 MB...STRONGEST WINDS WERE NOTED FROM OR
AND ID ACROSS SRN MT/NRN WY...THROUGH SD AND SRN MN. A JET SEGMENT
OF 80 KTS WAS REPORTED BY AIRCRAFT ALONG THE MT/WY BORDER. THIS MAY
COME INTO PLAY LATER TODAY. WATER VAPOR LOOP SHOWED FAIRLY DRY AIR
IN PLACE IN THE MID LEVELS ACROSS OUR AREA...WITH LOTS OF MONSOONAL
MOISTURE FROM MEXICO INTO THE SRN AND CNTRL ROCKIES. PRECIPITABLE
WATER VALUES OF 1.50 OR MORE WERE NOTED FROM ERN TX...LA AND MS NWD
INTO ERN NE...IA AND SRN MN. 08Z SURFACE ANALYSIS SHOWED A WEAK
FRONTAL BOUNDARY FROM NERN IA INTO SWRN IA...ACROSS SRN NE AND INTO
LOW PRESSURE OVER SERN WY.

MODELS ARE HAVING A HARD TIME WITH THIS PATTERN...BUT THE 00Z NAM
SEEMED SOMEWHAT REASONABLE. WEAK SURFACE BOUNDARY OVER OUR AREA WILL
TRY TO LIFT NWD TODAY. MAIN FOCUS FOR TSTM ACTIVITY SHOULD BE NORTH
OF THE FRONT...WHERE MID LEVEL TEMPERATURES ARE A LITTLE COOLER.
THIS IS ALSO WHERE THE CHANCE OF SEVERE STORMS IS THE HIGHEST...
WITH BULK SHEAR OF 30 KTS OR MORE. MIXED LAYER CAPE VALUES FROM THE
06Z NAM ALSO REACH 3000-4500 J/KG IN THAT AREA.

HAVE HIGHS TODAY RANGING FROM THE LOWER 90S NORTH TO THE UPPER 90S
SOUTH. MODELS SHOW UPPER LEVEL JET STREAK MOVING INTO MN AND WI BY
LATE THIS AFTN/EVENING...PUTTING PARTS OF NE AND IA IN THE RIGHT
ENTRANCE REGION FOR TONIGHT. STORMS MAY HAVE A TENDENCY TO DEVELOP
SWD DURING THE NIGHT. KEPT BEST CHANCE OF TSTMS ACROSS THE NORTH...
WITH POPS RANGING TO 14 OR LESS ALONG THE KS BORDER. LOWS WILL BE
IN THE UPPER 60S NORTH TO LOWER 70S SOUTH.

FARTHER OUT...DID NOT MAKE MANY CHANGES. WE GENERALLY REMAIN IN NW
FLOW ALOFT EARLY IN THE WEEK WITH RIDGE AXIS TO OUR WEST. TROUGHS
WILL BE IN PLACE OVER THE WRN U.S. AND OVER THE ERN STATES. FLOW
DOES TEND TO FLATTEN LATER IN THE WEEK...BUT THEN THE GFS BUILDS A
STRONG 500 MB RIDGE BY THE WEEKEND. THE ECMWF IS SIMILAR. THAT
PATTERN WOULD TEND TO BE HOT AND MAINLY DRY FOR OUR AREA...WITH
LOWS AROUND 70 AND HIGHS 90 TO 95.

AVIATION...

FOR TAF SITES KOMA/KLNK/KOFK

WEAK SURFACE BOUNDARY EXPECTED TO REMAIN ACROSS THE AREA TODAY WITH
POTENTIAL FOR THUNDERSTORMS AGAIN MAINLY AFTER 20Z. UNCERTAINTY IN
TIMING AND LOCATION OF DEVELOPMENT PRECLUDES MENTION AT THIS TIME.
OTHERWISE...VFR CONDITIONS THROUGH MOST OF THE PERIOD.

&&

.OAX WATCHES/WARNINGS/ADVISORIES...
NE...NONE.
IA...NONE.
&&

DISCUSSION...MILLER
AVIATION...FOBERT
Hazardous weather outlook, Jul 20, 10:31 AM CST, 2 hours 44 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
1131 AM CDT SUN JUL 20 2008

IAZ043-055-056-069-079-080-090-091-NEZ011-012-015>018-030>034-
042>045-050>053-065>068-078-088>093-210645-
MONONA-HARRISON-SHELBY-POTTAWATTAMIE-MILLS-MONTGOMERY-FREMONT-
PAGE-KNOX-CEDAR-THURSTON-ANTELOPE-PIERCE-WAYNE-BOONE-MADISON-
STANTON-CUMING-BURT-PLATTE-COLFAX-DODGE-WASHINGTON-BUTLER-
SAUNDERS-DOUGLAS-SARPY-SEWARD-LANCASTER-CASS-OTOE-SALINE-
JEFFERSON-GAGE-JOHNSON-NEMAHA-PAWNEE-RICHARDSON-
1131 AM CDT SUN JUL 20 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN NEBRASKA
AND SOUTHWEST IOWA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

SCATTERED THUNDERSTORMS INTO THIS AFTERNOON COULD PRODUCE LARGE
HAIL AND POSSIBLY STRONG WINDS...MAINLY NORTHEAST OF A LINE FROM
NORFOLK TO WAHOO TO OMAHA. THE STORMS WERE DEVELOPING ALONG AND
NORTHEAST OF A WEAK FRONT THAT WAS OVER EASTERN NEBRASKA AND
SOUTHWEST IOWA. WARM MID LEVEL TEMPERATURES SHOULD LIMIT THE
SOUTHWEST EXTENT OF THE THUNDERSTORMS THIS AFTERNOON...AND COULD
BRING A WEAKENING TREND TO THE ACTIVITY FARTHER NORTHEAST AS WELL.
HOWEVER...OTHER THUNDERSTORMS ARE EXPECTED TO DEVELOP LATE THIS AFTERNOON
AND EVENING ALONG THIS FRONT...BUT MOSTLY WEST OF NORTHEAST
NEBRASKA. THIS ACTIVITY IS EXPECTED TO BUILD EAST AND SOUTHEAST
INTO THE REGION OVERNIGHT AND COULD BRING GUSTY WINDS AND LARGE
HAIL. ANY STORM WOULD ALSO HAVE THE POTENTIAL TO PRODUCE HEAVY
RAIN.

HIGHS IN THE MID AND UPPER 90S IN SOUTHEAST NEBRASKA AND EXTREME
SOUTHWEST IOWA COULD PUSH THE HEAT INDEX TO AROUND 100 ACROSS THAT AREA.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

THERE WILL BE A CHANCE FOR THUNDERSTORMS FROM MONDAY INTO WEDNESDAY.
SEVERE STORMS ARE POSSIBLE...MAINLY LATE AFTERNOON AND EVENING ON
MONDAY AS A WEAK FRONT WILL REMAIN IN THE AREA.

.SPOTTER INFORMATION STATEMENT...

STORM SPOTTER ACTIVATION MAY BE NEEDED THROUGH THIS EVENING...
MAINLY OVER NORTHEAST NEBRASKA AND WEST CENTRAL IOWA.

CHERMOK

In the hours before

Local storm report, Jul 20, 9:04 AM CST, 4 hours 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
1004 AM CDT SUN JUL 20 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1004 AM     HAIL             SCHUYLER                41.45N 97.06W
07/20/2008  E1.75 INCH       COLFAX             NE   LAW ENFORCEMENT

            AT POLICE DEPT.

&&

CHERMOK
Local storm report, Jul 20, 9:29 AM CST, 3 hours 46 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
1029 AM CDT SUN JUL 20 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1018 AM     HAIL             CLARKSON                41.72N 97.12W
07/20/2008  E1.00 INCH       COLFAX             NE   TRAINED SPOTTER

&&

CHERMOK
Local storm report, Jul 20, 9:34 AM CST, 3 hours 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
1034 AM CDT SUN JUL 20 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1020 AM     HAIL             SCHUYLER                41.45N 97.06W
07/20/2008  E1.75 INCH       COLFAX             NE   CO-OP OBSERVER

            HAIL UP TO GOLFBALL-SIZE ENDED AROUND 1020...GROUND
            ALMOST COVERD WHITE WITH HAIL/HAIL FRAGMENTS.
            CONSIDERABLE TREE/LEAF DAMAGE DUE TO HAIL.

&&

CHERMOK
Local storm report, Jul 20, 10:05 AM CST, 3 hours 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
1105 AM CDT SUN JUL 20 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1103 AM     HAIL             8 NW NORTH BEND         41.55N 96.89W
07/20/2008  E0.75 INCH       DODGE              NE   TRAINED SPOTTER

&&

CHERMOK
Local storm report, Jul 20, 10:12 AM CST, 3 hours 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
1112 AM CDT SUN JUL 20 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1050 AM     HAIL             12 SE STANTON           41.83N 97.06W
07/20/2008  E1.00 INCH       STANTON            NE   EMERGENCY MNGR

            A FEW STONES UP TO QUARTER SIZE JCT HWYS 15/32.

&&

CHERMOK
Local storm report, Jul 20, 10:32 AM CST, 2 hours 43 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
1132 AM CDT SUN JUL 20 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1120 AM     HAIL             SNYDER                  41.70N 96.79W
07/20/2008  M0.88 INCH       DODGE              NE   TRAINED SPOTTER

&&

BG

The radar

The Omaha radar (KOAX), 106 km away, was scanning. The volume nearest the first event began at 19:16 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Monona

When
July 20, 1:15 PM CST
Where
Monona County, 0.51 mi E of Mapleton
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
42.170, -95.790

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Iowa in 2008Every state in 2008This day in weather historyWarnings in Iowa, July 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 104513.